Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS St. Louis, MO

September 8, 2001Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2001, 10:19 PM CDT for Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 41 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 10:19 PM CDT (03:19 UTC)
Expired
Sep 8, 2001, 11:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 10:25 PM CDTHail 0.75Mehlville, MO
Sep 8, 10:25 PM CDTThunderstorm Wind 55 EMehlville, MO
Sep 8, 10:33 PM CDTHail 0.75St Louis, MO
Sep 8, 10:33 PM CDTThunderstorm Wind 60 ESt Louis, MO
Sep 8, 10:35 PM CDTThunderstorm Wind 60 EDupo, ILThe Sheriff's department reported trees down.
Sep 8, 10:40 PM CDTThunderstorm Wind 65 EEast St Louis, ILThunderstorm wind gusts of 75 to 80 mph hit the RV park at the Casino Queen overturning 6 recreational vehicles. Nine people were injured. Six were treated for minor injuries and released and 3 were kept overnight for observation. One of the RV's was overturn
Sep 8, 10:50 PM CDTThunderstorm Wind 55 EBelleville, ILThunderstorm wind gusts downed trees and power lines in the Belleville area. Illinois Power estimated power was knocked out to 7000 customers.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS53 KLSX 090320
SVRSTL
ILC133-163-MOC189-510-090400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI
  NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  WESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1100 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MEHLVILLE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE PATH...
  DUPO
  CAHOKIA
  CENTREVILLE
  WASHINGTON PARK
  CASEYVILLE
  FAIRMONT CITY
  SWANSEA
  FAIRVIEW HEIGHTS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3857 9039 3834 9032 3833 8998 3853 8998
          3866 8997 3866 9019 3876 9020

$$
TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:55 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Sep 8, 2:55 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT SEP 8 2001

SYNOP SITUATION CONTS MAJ PATTN CHG WITH RTN TO NRML OR BLO NRML
TEMPS. SVRL PROBS THIS PKG...ALL RELATED TO TIMING OF FROPA AND
ASSOCTD PCPN. MDLS ALL SHWG FASTER MVMT ON L/WV THRU RGN WITH TROF
VCNTY KSTL BY 36H. UPR FLOW BCMS WK NWLY AS 50H RDG BLDS OVR SRN
RCKYMTNS AND SRN PLNS. AVN MOVG SFC CDFNT THRU FA A LTL FASTER THAN
ETA AND PREFER ETA TIMING.

CNVNCTN XPCTD TO REFIRE BY LT AFTN AHD OF CFNT OVR FA. PWS INCRS TO
NR 2 IN ACRS FA BY 24H AND HVY PCPN PSBL WITH CELLS LIKELY TRAINING
ALG FNT. WL PUT SUCH WORDING IN CTRL AND SRN ZNS. FNT TO CONT SE
WITH PCPN ENDING FM N DURG DAY SUN AND WL DROP POPS XCPT FOR SRN ZN
FOR 3RD PD.

TEMPS TDA WRMD A BIT ABV FCSTD VALS DUE TO LESS CLD CVR. WL LWR
TEMPS A CAT FOR SUN AND THEN A LTL WRMR AGAIN ON MON WITH LESS CLDS
AND LGT WINDS.

IN XTNDD PD XPCT ANTHR FROPA ON WED BUT SHUD BE DRY WITH LTL TEMP
CHGS. TEMPS SHUD BE AT OR SLGTLY BLO NRML THRU PD AND ONLY MINOR
TWEAKS TO GOING OTLK.

.STL...NONE.

WDB

In the hours before

Special weather statement, Sep 8, 10:07 PM CDT, 12 minutes before
MOZ065-073-090416-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 PM CDT SAT SEP 8 2001

STRONG THUNDERSTORMS WITH HEAVY RAIN WERE REPORTED IN THE NORTHERN
PORTION OF WASHINGTON AND JEFFERSON COUNTIES MISSOURI.  AT 10 PM...
THE ST LOUIS WEATHER RADAR INDICATED 2 TO 3 INCHES OF RAIN IN AND
AROUND THE CITIES OF CEDAR HILL...BYRNES MILL AND RICHWOODS. SOME
FLOODING WILL BE POSSIBLE THIS EVENING AS STORMS WILL CONTINUE TO
MOVE FROM THE SOUTHWEST UNTIL MIDNIGHT.

VA/TS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 10:19 PM CDTSevere Thunderstorm WarningLSXMonroe41 min
Sep 8, 10:56 PM CDTSevere Thunderstorm WarningLSXMadison34 min
Sep 8, 7:24 PM CDTSevere Thunderstorm WarningLSXIron51 min
Sep 8, 8:59 PM CDTSevere Thunderstorm WarningLSXCrawford46 min
Sep 8, 9:15 PM CDTSevere Thunderstorm WarningLSXJefferson30 min
Sep 8, 9:24 PM CDTFlash Flood WarningLSXCrawford3 hr
Sep 8, 9:43 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis47 min
Sep 9, 12:15 AM CDTFlash Flood WarningLSXCrawford4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.